Alert archive / Arkansas / Tornado Warnings in 2003
Tornado Warning 17, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at May 1, 2003, 9:03 PM CDT for Montgomery County, Polk County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 9:03 PM CDT (02:03 UTC)
- Expired
- May 1, 2003, 9:40 PM CDT
- In force
- 37 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, AR, Polk County, AR
The radar
The Western Arkansas radar (KSRX), 101 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3075 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
452 WFUS54 KLZK 020203 TORLIT ARC097-113-020240- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 903 PM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A * TORNADO WARNING FOR... POLK COUNTY IN WESTERN ARKANSAS MONTGOMERY COUNTY IN WESTERN ARKANSAS * UNTIL 940 PM CDT * AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 13 MILES WEST OF BLACK SPRINGS...OR ABOUT 18 MILES EAST OF MENA...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BLACK SPRINGS AROUND 930 PM CDT && A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK. LAT...LON 3460 9394 3445 9407 3435 9391 3436 9353 $$ 44
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 1, 2:45 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, May 1, 2:45 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 245 PM CDT THU MAY 1 2003 MODELS DIFFER IN THE SPEED OF THE COLD FRONT...SO WILL GO WITH THE SLOWER SOLUTION...KEEPING PRECIPITATION A BIT LONGER FOR FRI OVER THE SOUTH AND EAST ZONES. WEAK AND SLOW FRONT WILL NOT CLEAR MOISTURE AND PRECIPITATION OUT OF THE STATE UNTIL TUESDAY. TEMPERATURES WILL BE IN THE 70S AND 80S FOR HIGHS AND IN THE 50S AND 60S FOR LOWS. FCSTID = 32 HRO 56 74 53 75 / 30 10 10 30 LIT 64 81 59 78 / 30 20 10 30 HOT 65 81 61 79 / 30 10 20 30 PBF 65 82 61 78 / 30 20 10 30 .LZK...NONE.
Hazardous weather outlook, May 1, 4:55 PM CDT, 4 hours 8 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 455 PM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS THROUGH TONIGHT. THE BEST CHANCE WILL BE EARLY TONIGHT IN THE WESTERN PART OF THE STATE. THUNDERSTORMS WILL MOVE INTO WESTERN ARKANSAS DURING THE EVENING AND WILL MOVE SLOWLY TO THE EAST. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES ARE POSSIBLE. THE THUNDERSTORMS MAY TEND TO WEAKEN AS THEY REACH INTO CENTRAL AND EASTERN ARKANSAS...WHERE THE AIR IS LESS UNSTABLE TO THE EFFECTS OF THE SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS THOSE AREAS EARLIER TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FRONT THAT WILL BRING A CHANCE OF SEVERE WEATHER THURSDAY WILL STALL ACROSS CENTRAL LOUISIANA BEFORE MOVING BACK TO THE NORTH AS A WARM FRONT LATE FRIDAY. THIS FRONT IS EXPECTED TO PASS THROUGH THE STATE ON SATURDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL THEN MOVE THROUGH THE REGION SUNDAY AND MONDAY FOR A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY IN WESTERN ARKANSAS THIS EVENING AND IS POSSIBLE IN CENTRAL AND EASTERN ARKANSAS LATER TONIGHT. 29
In the hours before
Local storm report, May 1, 8:13 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
813 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 4 S CAUTHRON AR 1.75 INCH HAIL
05/01/03 SCOTT OCCURRED ON WESTERN
END OF LAKE HINKLE.
REPORTED BY LAW
ENFORCEMENT
28Local storm report, May 1, 8:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
857 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 3 NW NEEDMORE AR .75 INCH HAIL
05/01/03 SCOTT REPORTED BY LAW
ENFORCEMENT
0855 PM CHERRY HILL AR 1.00 INCH HAIL
05/01/03 POLK REPORTED BY
STORM SPOTTER
28The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:08 PM CDT | Tornado Warning | LZK | Scott | 57 min |
| May 1, 8:06 PM CDT | Tornado Warning | LZK | Polk, Scott | 59 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | LZK | Pike | 60 min |
| May 1, 9:47 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery | 18 min |
| May 1, 10:06 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery | 29 min |
| May 1, 10:15 PM CDT | Severe Thunderstorm Warning | LZK | Clark, Hot Spring | 60 min |
| May 1, 10:55 PM CDT | Tornado Warning | LZK | Clark | 60 min |
| May 1, 11:54 PM CDT | Tornado Warning | LZK | Clark | 36 min |
| May 2, 12:47 AM CDT | Severe Thunderstorm Warning | LZK | Marion | 28 min |
| May 2, 1:06 AM CDT | Severe Thunderstorm Warning | LZK | Baxter | 34 min |
| May 2, 1:22 AM CDT | Severe Thunderstorm Warning | LZK | Marion | 23 min |
| May 2, 1:41 AM CDT | Severe Thunderstorm Warning | LZK | Baxter | 19 min |
| May 2, 2:07 AM CDT | Severe Thunderstorm Warning | LZK | Fulton | 38 min |
Nearby
Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.